Ohio, 2024Damaging Wind in Ohio, May 23, 2024
May 23, 2024 · NWS PBZ · 1 event in 1 county or zone
A line of thunderstorms weakened as it crossed Ohio during the early morning hours of May 23rd. Only one instance of tree damage was noted in Columbiana County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms weakened as it crossed Ohio during the early morning hours of May 23rd. Only one instance of tree damage was noted in Columbiana County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 22, 11:54 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, May 22, 11:54 PM EST, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
1254 AM EDT Thu May 23 2024
.SYNOPSIS...
Showers and storms are possible today mainly south of
Pittsburgh. Seasonably warm highs today. Periodic thunderstorm
chances are expected through the holiday weekend as a series of
upper level disturbances cross the region.
&&
.NEAR TERM /THROUGH TODAY/...
KEY MESSAGES:
-Showers and storms are possible today, mainly south of PIT as a
cool front stalls just south of the region.
-Cooler temperatures today, but still seasonable.
_____________________________________________________________
For the overnight period...have updated the PoPs to better
reflect current conditions and the latest hires guidance.
Activity is having a difficult time developing ahead of the slow
moving cool front due to a lack of upper level support, a
stabilizing atmosphere, and warmer air aloft that is creating a
cap that can be seen on the 00Z PIT sounding. Will still keep
in the risk for showers/storms overnight, but its looking more
isolated to scattered. Temperatures will remain mild.
A cool front will drift south and east of the forecast area this
morning, stalling over the northern reaches of the Mid-Atlantic
region. This will allow for a break from convection for a
portion of the morning hours. The question for the afternoon is
the path of a shortwave trough which will move eastward in the
vicinity of the quasi-stationary front this afternoon. Seeing
some differences in model solution with the track of the wave.
This is due to the influence of a second, albeit weaker,
shortwave that will move across northern Ohio/PA this afternoon.
Some of the operational models want to almost phase the two
waves allowing for rainfall to spread further north. While,
other models want to keep them separate and focus on the
northern wave pushing the southern wave further south. Latest
blended guidance is trying to find a happy medium, but is
focusing the higher PoPs mainly south of I-70 this afternoon.
The latest CAM models are leaning toward a more southern track
of the wave, keeping much of the area dry. With so much
uncertainty for this afternoon will lean heavily on the blended
guidance.
The resting place of the front and track of the shortwave will
also play a role in how much convection can re-fire this
afternoon. Obviously a further south placement would keep the
higher levels of instability/buoyancy further south, limiting
storm development.
Cloud cover will also depend upon how far south things settle,
as drier air will be spreading southward behind the front. There
is a good chance that the I-80 corridor could see plenty of
sunshine today.
Temperatures will cool a few degrees, but still remain
seasonable.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
KEY MESSAGES:
- High pressure and brief ridging should keep the area dry
Friday.
-A crossing shortwave will return the risk for showers and
storms Saturday.
_____________________________________________________________
Confidence is increasing that dry weather will develop Thursday
night into Friday as shortwave ridging crosses the region with
high pressure at the surface. Minimal airmass change with
slightly higher heights should promote above normal temperature
again.
Ensembles are leaning toward a wave crossing the region
Saturday producing showers and thunderstorms; timing varies,
but potential exists for convection to exit east of the area
before evening activities. That variability leads to an
inconclusiveness on severe potential but note that analogs for
the pattern and machine-learning analysis suggests at least a
low probability for hazardous weather that day.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
KEY MESSAGES:
- Variability remains high on long term forecast and may be
predicated on prior day's convective outcomes.
- Overall, periodic showers and thunderstorms with slightly
above normal temperature is favored through the holiday
weekend and into next week.
____________________________________________________________
A more well-organized low pressure system is becoming the
favored pattern development to end the holiday weekend as it
lifts through the Great Lakes. Higher probabilities for showers
and thunderstorms are expected during this time frame but it is
unlikely to be "all day" rain type of events. Early analogs for
this pattern also suggest at least a low probability for
hazardous weather, but much variation in that potential remains.
Long range suggests a shift to a cooler, dry pattern by the
middle of next week as upper troughing develops over the Great
Lakes. Expect temperature to fall below the seasonal average,
with Tuesday potentially being the transition day from shower
activity to dry weather.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A general VFR forecast for the period. The best chance for a
shower or storm to hit a port would likely be prior to dawn.
Have covered this early threat of convection with a tempo group
with a brief reduction in vis/cigs possible. This is done with
low confidence as probabilities of a storm hitting a port is
minimal.
Additional showers and thunderstorms may develop this
afternoon primarily south of PIT which could return associated
chances for restrictions later in the afternoon.
.Outlook...
Periodic thunderstorm chances and restrictions are likely
through the weekend as an active weather pattern continues.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...22
NEAR TERM...22
SHORT TERM...22/Frazier
LONG TERM...Frazier
AVIATION...22
Hazardous weather outlook, May 22, 8:06 PM EST, 4 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
906 PM EDT Wed May 22 2024
OHZ039>041-048>050-PAZ007>009-013>016-020>022-029-073-077-078-WVZ001-
002-240115-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Washington-Westmoreland-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
906 PM EDT Wed May 22 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Tonight.
There is a slight risk for severe thunderstorms this evening and
overnight. The main threat will be damaging winds. Large hail and an
isolated tornado are also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ057>059-068-069-PAZ031-074>076-WVZ003-004-012-021-509>511-240115-
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
906 PM EDT Wed May 22 2024
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.
.DAY ONE...Tonight.
Isolated severe thunderstorms are possible this evening and overnight.
The main threat will be damaging winds. Large hail and an isolated
tornado are also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ512>514-240115-
Eastern Preston-Western Tucker-Eastern Tucker-
906 PM EDT Wed May 22 2024
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Tonight.
Isolated severe thunderstorms are possible this evening and overnight.
The main threat will be damaging winds. Large hail and an isolated
tornado are also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated severe thunderstorms are possible Thursday. The main threat
will be damaging winds. Large hail and an isolated tornado are also
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 12:32 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
132 AM EDT Thu May 23 2024
OHZ040-041-230600-
Columbiana OH-Carroll OH-
132 AM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLUMBIANA AND
NORTHEASTERN CARROLL COUNTIES THROUGH 200 AM EDT...
At 132 AM EDT, Doppler radar was tracking a strong thunderstorm over
Minerva, or 12 miles north of Carrollton, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Minerva, Lisbon, Augusta, Malvern, Hanoverton, Summitville, New
Garden, East Rochester, North Georgetown, Winona, Homeworth, and
Guilford Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4085 8072 4063 8074 4069 8119 4073 8119
4073 8109 4085 8109
TIME...MOT...LOC 0532Z 273DEG 27KT 4076 8109
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RackleySpecial weather statement, May 23, 1:00 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
200 AM EDT Thu May 23 2024
PAZ020-021-029-WVZ001-230630-
Beaver PA-Allegheny PA-Washington PA-Hancock WV-
200 AM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BEAVER...NORTHWESTERN
WASHINGTON...NORTHWESTERN ALLEGHENY AND HANCOCK COUNTIES THROUGH 230
AM EDT...
At 159 AM EDT, Doppler radar was tracking a strong thunderstorm near
Weirton, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pittsburgh, Mount Lebanon, Moon Township, Weirton, Franklin Park,
Aliquippa, Scott Township, Robinson Township, Economy, Carnegie,
Kennedy Township, Ambridge, Stowe Township, McKees Rocks, Crafton,
Coraopolis, Toronto, Green Tree, Baden, and Sewickley.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 57 and 72.
Interstate 376 in Pennsylvania between mile markers 45 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4066 8012 4038 8005 4040 8059 4046 8060
4047 8059 4048 8059 4049 8061 4050 8061
TIME...MOT...LOC 0559Z 256DEG 29KT 4045 8051
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RackleyThunderstorm Wind, Columbiana
- When
- May 23, 1:00 AM EST
- Where
- Columbiana County, 1.25 mi WNW of Guilford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.810, -80.870
Trees were reported down along Teagarden Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 20248 injured · $2.7 million · EF1 · 70 events
- Tornadoes and Hail in Nebraska, May 23, 2024$4.6 million · EF2 · 23 events
- Tornadoes and Hail in Nebraska, May 23 to 24, 2024$6.4 million · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 23, 2024$770,000 · EF1 · 31 events
- Tornadoes and Hail in Nebraska, May 23 to 25, 2024EF1 · 62 events
- Damaging Winds and Lightning Strike in Mississippi, May 23, 2024$176,000 · 60 kt wind · 7 events
- Damaging Winds in Pennsylvania, May 23, 2024$118,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in New York, May 23, 20241 injured · $29,000 · 1.5 in hail · 15 events
- Flash Flood and Damaging Winds in Tennessee, May 23, 2024$75,000 · 78 kt wind · 3 events
- Tornado and Damaging Winds in Texas, May 23, 2024EF1 · 4 events
- Hail and Damaging Winds in Connecticut, May 23, 2024$23,000 · 1 in hail · 9 events
- Damaging Winds and High Wind in Kansas, May 23, 2024$20,000 · 87 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183554.